Back to Ask the Diabetes Team Ask the Diabetes Team

From Louisiana, USA:

I am a young adult with suspected diabetes. I am now on 1000 mg of Niaspan [a medication for hyperlipidemia], and my fasting glucose levels are 113-120 mg/dl [6.3-6.7 mmol/L] whereas before it was 103 mg/dl [5.7 mmol/L] or lower. My doctor has asked me to test twice a day, and I got confusing advice on when I should be alarmed. Can Niaspan cause your sugar to go up?


Niacin, the active drug in Niaspan, can cause insulin resistance and blood sugars may go up. It is not necessarily wrong to prescribe the medication with diabetes, but the benefit should outweigh the risk. If a person has a very difficult lipid problem to treat, it may well be appropriate to use niacin. However, it should be noted that adjustments will have to be made to address the sugars that may rise.


[Editor's comment: If you presently have prediabetes (as seems likely from your blood sugar levels), then you are at risk of developing diabetes in the future, whether or not you remain on niacin. As such, you should be on a meal plan and exercise, which have been shown to help delay the onset of diabetes (see Diabetes Prevention Program). WWQ]

Original posting 15 Mar 2003
Posted to Other Medications and Diagnosis and Symptoms


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.